Texas, 2023

Hail and Damaging Wind in Texas, April 25, 2023

April 25, 2023 · NWS EWX · 3 events in 2 counties and zones

A stationary front was stretched across Central Texas and deep southeasterly flow south of the boundary forced warm, moist air over it. A few thunderstorms formed and one of these produced large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A stationary front was stretched across Central Texas and deep southeasterly flow south of the boundary forced warm, moist air over it. A few thunderstorms formed and one of these produced large hail and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 25, 5:36 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 25, 5:36 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
636 PM CDT Tue Apr 25 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 131 PM CDT Tue Apr 25 2023

Synopsis/Mesoanalysis: Early afternoon observations show a diffuse
warm front extending northwest to southeast from the Altus, OK
vicinity through the DFW Metroplex and ultimately just east of
Houston. Temperatures range from the low 60s to upper 70s across the
warm sector, depending on the amount of cloud coverage present
locally. Persistent low overcast has held temperatures in the low to
mid 60s across our Hill Country and I-35 zones, while breaks in the
deck have allowed temperatures to climb into the mid to upper 70s in
the Coastal Plains. A dryline is attempting to organize to our
northwest, with 18Z surface obs showing the boundary sharpening from
the Lower Trans Pecos northwest toward the New Mexico Front Range.
The boundary will likely push east-northeast into portions of the
Edwards Plateau as it continues to sharpen over the next several
hours. GOES water vapor imagery shows a series of subtle
perturbations across northern Mexico, the first of which is
approaching the Rio Grande as it exits from Coahuila. The
combination of the aforementioned surface boundaries and approaching
mid-level impulse will support conditional chances of thunderstorms
through the remainder of the afternoon and early evening hours
today. Some of these storms could be severe. An upper low --
currently evident along the CO-UT border -- will shift southeast
into the Southern Plains through Wednesday afternoon. Surface
cyclogenesis will occur over the TX Panhandle as this occurs. The
resultant surface low is forecast to track due east along/south of
the Red River through Wednesday evening, pushing a weak cold front
through the area moving into early Thursday morning. Additional
storms are expected along the advancing front, with additional
severe weather possible.

This Afternoon & Evening: Thunderstorm development remains possible
as the Coahuila impulse pushes across the region. Latest high-res
guidance shows areas east of I-35 being favored for this activity,
suggesting that the light WAA/moisture advection showers ongoing
across the Coastal Plains will deepen into organized cells/clusters.
Whether this occurs will be highly dependent on low level
moistening/WAA and lift from the approaching impulse removing what
remains of the cap. Latest soundings sampled at Austin Bergstrom and
San Antonio Intl show a stout inversion in the 850-700 mb layer,
with several hundred J/kg of MLCIN remaining as of 230 PM CDT. The
Corpus Christi ACARS, which is likely a bit more representative of
the upstream environment of potential thunderstorm activity in our
area, shows a slightly weaker cap within the same layer. It's thus
possible that continued heating/moistening could erode the cap over
this portion of the area, supporting scattered thunderstorm
development. An isolated storm is also possible over our Hill
Country zones in connection to the surging dryline discussed in the
synopsis, though most guidance points to any development staying to
our north. Large hail and damaging winds would be the main concerns
in any of these storms, though an isolated tornado can't be
completely ruled out. Have a way to receive watch and warning
information over the next several hours across these portions of
South-Central Texas.

Tonight: Some patchy fog/drizzle is possible primarily along the
Balcones Escarpment during the predawn hours. Widespread dense fog
isn't expected, though visibilities could drop to and below 1 mile
in isolated locations across Hill Country and the Southern Edwards
Plateau. Slow down, use low beam headlights, and allow for extra
following distance if encountering one of these spots while driving.

Thursday Evening & Night: Storm chances will increase as the cold
front discussed above enters the area. Expect the majority of the
potential to be confined to the overnight period, although an
isolated storm can't be completely ruled out earlier in the evening
along a prefrontal trough axis positioned over Hill Country and the
southern Edwards Plateau. Severe weather will be possible in this
activity, with large hail and damaging winds once more being the
primary concerns. SPC continues a marginal (level 1/5) risk for
severe thunderstorms outside of the Rio Grande in light of this
potential, with a small portion of Hill Country and the I-35
Corridor being included in a slight (level 2/5) risk. Widespread
flooding is not a concern, though storms could produce brief heavy
downpours. This could lead to brief ponding of water & rises at low
water crossings in areas seeing multiple rounds of activity.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 131 PM CDT Tue Apr 25 2023

A cold front will be through our area by start of the long term
period Thursday and some storms may linger until around noon.
Northerly winds behind the front will bring drier air ending any rain
chances. Thursday night the winds will switch back around to the
south or southeast returning warm, moist air to the region. Another
cold front will move through the area Friday night. Models are
getting a bit more aggressive with this system. They show a surge of
PW with strong instability and vertical wind shear. POPs have
increased slightly from the previous forecast. The ingredients also
look to be there for strong to severe thunderstorms with locally
heavy rain. We will see if this trend continues as we get closer.
Winds will be northerly again Saturday bringing dry weather for the
weekend. Temperatures will be cooler with below normal with lows in
the 40s and 50s and highs in the 70s Saturday and 80s Sunday. Dry
weather will continue through the end of the period with temperatures
warming a few degrees.

&&

.AVIATION...
(00Z TAFS)
Issued at 636 PM CDT Tue Apr 25 2023

Short term concern is convection that has developed early this
evening. TSRA should impact AUS now through 01Z. Isolated SHRAs to
the southwest, near SAT, are having trouble deepening. We anticipate
activity to gradually shift northeast through the evening, and weaken
and dissipate after 03Z. MVFR ceilings are forecast to re-develop
02Z-05Z across the Hill Country and along and east of I-35 then
expand toward the Rio Grande toward 06Z. A lowering into IFR is
expected overnight and into Tuesday morning, with a pocket of LIFR
ceilings and -DZ/BR possible near the escarpment between SAT-AUS.
Ceilings are expected to gradually improve 15Z-19Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              65  83  62  79 /  30  30  70  30
Austin Bergstrom Intl Airport  64  81  61  78 /  30  30  60  30
New Braunfels Muni Airport     65  84  62  80 /  30  20  50  40
Burnet Muni Airport            63  81  58  76 /  20  30  70  30
Del Rio Intl Airport           67  89  62  85 /   0  10  60  20
Georgetown Muni Airport        63  81  59  76 /  30  30  70  30
Hondo Muni Airport             67  84  62  81 /  10  10  60  30
San Marcos Muni Airport        65  82  62  78 /  30  20  60  40
La Grange - Fayette Regional   65  81  64  76 /  40  20  50  40
San Antonio Intl Airport       66  83  64  81 /  20  20  60  40
Stinson Muni Airport           67  85  65  82 /  20  20  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Short-Term...Quigley
Long-Term...05
Aviation...76
Hazardous weather outlook, Apr 25, 3:06 AM CST, 14 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
406 AM CDT Tue Apr 25 2023

TXZ171>173-183>194-202>209-217>225-228-260915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
406 AM CDT Tue Apr 25 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a Level 1-2 out of 5 risk for isolated severe storms
Tuesday afternoon and evening, primarily in the Hill Country
eastward into the Austin Metro Area. The main hazards with any
severe storms is large hail, but damaging wind gusts and a tornado
are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Level 1-2 out of 5 risk for severe storms Wednesday
night, primarily for areas north of I-10 with the best chances
north of Llano to Georgetown. The main hazards with any severe
storms are large hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 25, 3:52 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
452 PM CDT Tue Apr 25 2023

TXZ207-208-223-252230-
Guadalupe TX-Caldwell TX-Gonzales TX-
452 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern
Caldwell, southeastern Guadalupe and central Gonzales Counties
through 530 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Palmeto State Park, or 16 miles south of Luling,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gonzales, Luling, Palmeto State Park, Brownsboro, Leesville, Tilmon,
Oak Forest, Belmont, Cost, McNeil, Dilworth, McMahan, Little New
York, Thompsonville, Ottine, Bebe and Monthalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2934 9769 2946 9785 2993 9753 2953 9720
      2951 9720
TIME...MOT...LOC 2151Z 226DEG 29KT 2945 9771

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

PLATT
Local storm report, Apr 25, 4:34 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
534 PM CDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             4 N PALMETTO STATE PARK 29.65N 97.59W
04/25/2023  E0.70 INCH       CALDWELL           TX   PUBLIC

            REPORT FROM MPING DIME (0.70 IN.).

&&

MB
Special weather statement, Apr 25, 5:00 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
600 PM CDT Tue Apr 25 2023

TXZ193-208-252345-
Caldwell TX-Bastrop TX-
600 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of northeastern
Caldwell and southern Bastrop Counties through 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rosanky, or 13 miles east of Lockhart, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bastrop, Smithville, Cedar Creek, Rosanky, Wyldwood, Camp Swift,
Upton, Phelan, Delhi, Bastrop State Park, Hills Prairie, Rockne,
Watterson, Red Rock, Buescher State Park, Taylorsville, Togo, Tilmon,
String Prairie and Alum Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2973 9742 2980 9760 3020 9746 3005 9703
      2979 9732
TIME...MOT...LOC 2259Z 218DEG 26KT 2981 9746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

PLATT
Special weather statement, Apr 25, 5:43 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
643 PM CDT Tue Apr 25 2023

TXZ193-194-260030-
Bastrop TX-Lee TX-
643 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central Bastrop and
southwestern Lee Counties through 730 PM CDT...

At 643 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bastrop, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bastrop, Paige, Circle D-KC Estates, Camp Swift, Wyldwood, Knobb
Springs, Phelan, Bastrop State Park, Hills Prairie, Alum Creek,
McDade, Cedar Hills, Hills, Butler, Manheim and Buescher State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3022 9691 2998 9737 3004 9747 3041 9731
      3043 9726
TIME...MOT...LOC 2343Z 221DEG 25KT 3006 9738

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

PLATT

The radar

The Ft Hood radar (KGRK), 68 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bastrop

When
April 25, 5:51 PM CST
Where
Bastrop County, 0.91 mi SE of Bastrop
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.110, -97.310

A thunderstorm produced quarter size hail in Bastrop.

Thunderstorm Wind, Bastrop

When
April 25, 5:51 PM CST
Where
Bastrop County, 1.38 mi N of Bastrop to 1.59 mi S of Phelan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.140, -97.320

A thunderstorm produced wind gusts estimated at 60 mph that caused sporadic tree and fence damage along a path from the 2800 block of N. Main St. to the 200 block of Sayers Rd. in Bastrop.

Hail, Lee

When
April 25, 6:34 PM CST
Where
Lee County, 2.48 mi WSW of Fedor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.310, -97.090

A thunderstorm produced nickel size hail west of Fedor.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092761, 1092763, 1092764.